Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 62, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 10, 2004, 9:24 PM EDT for Greene County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2004, 9:24 PM EDT (01:24 UTC)
- Expired
- Jul 10, 2004, 10:00 PM EDT
- In force
- 36 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Greene County, NC
The radar
The Raleigh/Durham radar (KRAX), 80 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 1.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2001 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1120 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMHX 110124
SVRMHX
NCC079-110200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
924 PM EDT SAT JUL 10 2004
THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GREENE COUNTY IN EASTERN NORTH CAROLINA
* UNTIL 1000 PM EDT
* AT 919 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 6 MILES NORTH OF JASON...OR 8 MILES WEST OF SNOW
HILL...AND MOVING SOUTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
JASON AROUND 930 PM EDT...
SNOW HILL AROUND 940 PM EDT...
HOOKERTON AROUND 955 PM EDT...
IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3537 7770 3536 7780 3540 7780 3543 7783
3557 7782 3557 7782 3545 7749 3542 7748
3541 7749 3542 7753 3538 7756 3537 7762
3534 7767
$$
11What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 7:20 PM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 10, 7:20 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 720 PM EDT SAT JUL 10 2004 .SHORT TERM (TONIGHT)...ISOLATED STRONG THUNDERSTORMS DEVELOPED AGAIN TODAY OVER OUR CWA. WHILE MUCH OF THAT ACTIVITY HAS DISSIPATED...ADDITIONAL TSTMS CONTINUE OVER RAHS CWA WITH NUMEROUS SMALL SCALE BOUNDARIES INDICATED BY THE RAH RADAR. THE NUMERICAL MODELS NOT HANDLING THE CONVECTION WELL WITH ONLY THE GFS AND RUC IN THE BALLPARK WITH LOCATION OF TSTMS. ELONGATED SHORTWAVE WILL DIVE ESE ALONG THE NC/VA BORDER OVERNIGHT AND THIS SHOULD KEEP ACTIVITY GOING FOR AWHILE...MAINLY TO OUR WEST AND NORTH. WILL RAISE POPS TO CHC OVER OUR CSTL PLAINS COUNTIES AS SOME ACTIVITY COULD SLIP INTO THOSE COUNTIES. WILL ALSO CONTINUE SLGT CHC POP THRU THE NIGHT FOR THE REMAINDER OF THE CWA. NO CHANGES TO TEMPS OR OTHER FCST ELEMENTS. && .LONG TERM (SUNDAY THROUGH SATURDAY)...NO CHANGES TO LONGER TERM FCST AS FOCUS ON THE FIRST 12 HOURS THIS EVENING. && .AVIATION...SHOWERS AND THUNDERSTORMS CURRENTLY ACROSS NORTH CENTRAL NC WILL SLOWLY MAKE THERE WAY EASTWARD. IFR CONDITIONS IN STRONGER SHOWERS AND THUNDERSTORMS ARE POSSIBLE...THOUGH MOST CONVECTION IS EXPECTED TO BE ISOLATED. BRIEF IFR FOG WITH VSBY AROUND 2SM POSSIBLE BETWEEN 09Z AND 12Z. STRONG WIND GUSTS AND DOWNBURSTS ARE THE LARGEST HAZARD. BY SUN MORNING...SKIES SHOULD BE PARTLY CLOUDY WITH A SCT 5KFT CUMULUS CLOUDS DEVELOPING AROUND NOON. SHOWERS AND THUNDERSTORMS ALONG THE SEA BREEZE ARE POSSIBLE ONCE AGAIN BY THE AFTERNOON AND EARLY EVENING HOURS. && .MARINE...WILL UPDATE CWF TO EXTEND SHOWERS AND TSRA AS A VORTMAX SLIDES SE TONIGHT. INLAND LOCATIONS HAVE THE HIGHEST PROBABILITY OF PRECIP...ALONG THE THE SOUNDS BUT WILL MENTION SLIGHT CHANCE FOR COASTAL WATERS AS SOME MAY DRIFT OFFSHORE. OTHERWISE...NO MAJOR CHANGES AS WINDS AND SEAS ON TRACK WITH CURRENT FCST. && .PRELIMINARY POINT TEMPS/POPS... NEWPORT 76 90 76 89 / 20 30 30 40 NEW BERN 73 91 73 89 / 20 30 30 40 HATTERAS 76 87 76 86 / 20 20 20 40 GREENVILLE 75 91 75 90 / 30 30 30 40 && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SHORT TERM/LONG TERM...11/COLLINS AVIATION/MARINE...21/JAMISON
Hazardous weather outlook, Jul 10, 4:15 AM EDT, 17 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 415 AM EDT SAT JUL 10 2004 NCZ029-044>047-079>081-090>095-098-103-104-110814- BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC- LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC- OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC- TYRRELL NC-WASHINGTON NC- INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT... BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK... EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND... HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE... KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR... MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN... NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL... SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW... WASHINGTON AND WILLIAMSTON 415 AM EDT SAT JUL 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY HEAT INDEX VALUES WILL REACH AROUND 105 DEGREES THIS AFTERNOON ALONG THE HIGHWAY 17 CORRIDOR FROM JACKSONVILLE TO WASHINGTON. ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS THE REGION BUT SHOULD REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY. THE THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE SUNDAY. ON MONDAY AND TUESDAY THE THUNDERSTORMS MAY BECOME WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MLF
In the hours before
Special weather statement, Jul 10, 4:31 PM EDT, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 431 PM EDT SAT JUL 10 2004 NCZ095-098-102115- CARTERET-ONSLOW- 431 PM EDT SAT JUL 10 2004 ...STRONG THUNDERSTORMS WILL AFFECT ONSLOW AND CARTERET COUNTIES UNTIL 515 PM EDT... AT 431 PM EDT...THERE WERE STRONG THUNDERSTORMS 7 MILES NORTH OF SWANSBORO...MOVING SOUTH AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR PELETIER AT 500 PM EDT...BOGUE...AND...SWANSBORO AT 510 PM EDT...CAPE CARTERET...AND...CEDAR POINT AT 515 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BROAD CREEK...EMERALD ISLE...HAMMOCKS BEACH AND STELLA. WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. VINCENT
Special weather statement, Jul 10, 5:39 PM EDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 539 PM EDT SAT JUL 10 2004 NCZ093-102245- CRAVEN- 539 PM EDT SAT JUL 10 2004 ...STRONG THUNDERSTORMS WILL AFFECT CRAVEN COUNTY UNTIL 645 PM EDT... AT 539 PM EDT...THERE WERE STRONG THUNDERSTORMS 5 MILES SOUTHEAST OF NEW BERN...MOVING SOUTHEAST AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR RIVERDALE AT 620 PM EDT...NEUSE FOREST AT 645 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BRIDGETON...JAMES CITY AND TRENT WOODS. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 11
Local storm report, Jul 10, 5:47 PM EDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
547 PM EDT SAT JUL 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL JAMES CITY 35.07N 77.02W
07/10/2004 1.75 INCH CRAVEN NC EMERGENCY MNGR
GOLF BALL SIZED HAIL REPORTED BY FIRE DEPT AND LAW
ENFORCEMENT IN JAMES CITY AT 540 PM.
&&
VINCENTSpecial weather statement, Jul 10, 8:11 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 811 PM EDT SAT JUL 10 2004 NCZ029-044-079-090-091-110215- DUPLIN-LENOIR-GREENE-MARTIN-PITT- 811 PM EDT SAT JUL 10 2004 ...STRONG THUNDERSTORMS WILL AFFECT PITT...MARTIN...GREENE...LENOIR AND DUPLIN COUNTIES UNTIL 1015 PM EDT... AT 811 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 50 MILES NORTHWEST OF GREENVILLE TO 28 MILES NORTHWEST OF WARSAW...OR FROM 10 MILES WEST OF ENFIELD TO 9 MILES SOUTHEAST OF BENSON...MOVING SOUTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WARSAW AT 925 PM EDT...LA GRANGE AT 940 PM EDT...KENANSVILLE AT 945 PM EDT... WALLACE AT 1005 PM EDT...KINSTON AT 1010 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BEULAVILLE...SNOW HILL AND WILLIAMSTON. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 11
Special weather statement, Jul 10, 9:12 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 912 PM EDT SAT JUL 10 2004 NCZ029-044-079-091-110215- LENOIR-GREENE-MARTIN-PITT- 912 PM EDT SAT JUL 10 2004 ...STRONG THUNDERSTORMS WILL AFFECT PITT...MARTIN...GREENE AND LENOIR COUNTIES UNTIL 1015 PM EDT... AT 912 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 36 MILES NORTHWEST OF GREENVILLE TO 18 MILES NORTHWEST OF LA GRANGE...OR FROM 8 MILES SOUTH OF ENFIELD TO 7 MILES NORTHWEST OF GOLDSBORO...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR LA GRANGE AT 950 PM EDT...SNOW HILL AT 1010 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE KINSTON. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 11
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 1:53 PM EDT | Flash Flood Warning | MHX | Craven | 97 min |
| Jul 11, 2:32 PM EDT | Severe Thunderstorm Warning | MHX | Onslow | 43 min |
| Jul 11, 2:41 PM EDT | Flash Flood Warning | MHX | Onslow | 94 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.